Still having PMR symptoms on Kevzara AND prednisone

Posted by sbgigi @sbgigi, Sep 19 1:48pm

Hello fellow PMR sufferers! I need some help from you, to find out if anyone else is experiencing what I am and if there are any 'solutions' or helpful things to do in this situation: Background: DX with PMR in June 2026. Started prednisone at 20mg and had immediate relief from PMR flare and extreme pain and inability to even walk! At 5 days doc dropped dose to 15mg and all pain returned. So he increased it to 30mg. On that for a month, then down to 20mg without return of flare. Unfortunately, I have had SEVERE reactions to the pred with multiple side-effects. So after two months he started me on Kevzara and dropped the prednisone to 17.5mg.

And here's the important bit, and my question: Since starting the Kevzara and going to 17.5mg of pred, I have continuous (not just AM) pain in my skin and subcutaneous tissues everywhere that PMR attacks the body (hips, legs, shoulders, back, etc.) the pain is not totally debilitating, but it feels as though my skin is on fire and even clothes touching is horrible! Pain in thighs makes it difficult to walk, since clothes rub on thighs!

I have only been on the Kevzara for one month, so perhaps that is the problem. Research says at least 3 months for Kevzara to be effective. But my doc (good rheumatologist) says he has never seen these symptoms before and is now blaming them on my back! Even the pain and sensitivity in the neck and shoulder area - but I only have a back problem in my lumbar area, so that can't be it!

He wants me to decrease my pred to 15 mg, because it is killing me, and I agree, but I am afraid of causing a new 'flare' of the PMR - and to be honest I'm just not sure how much more of this I can take without some relief.

Hoping someone in this support group has similar experience, guidance or help they can share with me. Thank you all so much!

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

Profile picture for sbgigi @sbgigi

@boomermeg Thanks for the heads-up about iron levels and potential anemia. My next blood test isn't for four weeks, but will be sure to check that. And to clarify, I am not on methotrexate - only pred and Kevzara. Oh, and another eight medications to deal with the side effects of pred!! (stomach issues; dry mouth; infusion to protect bone density; sleep disturbances; etc!)

Jump to this post

@sbgigi I'm sorry to confuse the issues you brought forward and talking about methotrexate.
I did some research on prednisone, it can cause that burning feeling of the skin when we take it for an extended time period. I think this drug causes more of our symptoms than anything. I hope we can both get off of it and have less pain!

REPLY
Profile picture for ga29 @ga29

@boomermeg thanks. If it hurt all the time I would be worried about that, but it comes and goes?
I just had my bloodwork done the other day.
I want to stop taking the methotrexate, and just take the kevzara and pred.
The doctor wants me to keep taking all 3 until I've reduced the pred.
I just read the possible side effects from the MXT - it sounds like everything I'm having is on that list.
Vision problems, headaches, stomach pain, bone pain, dizziness, hair loss, mouth sores, signs of anemia, skin discoloration, it goes on and on. Most people won't get these problems, though.

Jump to this post

@ga29
Can you stop methotrexate without tapering? I don't know anything about it except what I've read. Really don't want to try it myself. Does Dr know re all these side effects and if they're listed for Methotrexate you might want to let him know you don't want to keep taking it?? It's you who's going through this not the Dr. It's something you need to decide for yourself. If I had that many side effects and they're listed for methotrexate, and not Kevzara or prednisone, it'd make me want to get off it. The more meds in our bodies at one time the more damage they can cause. It might say most people won't get those but if you are ....
I'm not a Dr so I can't give medical advice but I'd research methotrexate online and on this Mayo PMR support group and see if you can get more info from others on it or who've taken methotrexate too. I really hope you can get rid of at least most of those side effects. I hope you feel better very soon. Blessings.

REPLY
Profile picture for boomermeg @boomermeg

@ga29
Can you stop methotrexate without tapering? I don't know anything about it except what I've read. Really don't want to try it myself. Does Dr know re all these side effects and if they're listed for Methotrexate you might want to let him know you don't want to keep taking it?? It's you who's going through this not the Dr. It's something you need to decide for yourself. If I had that many side effects and they're listed for methotrexate, and not Kevzara or prednisone, it'd make me want to get off it. The more meds in our bodies at one time the more damage they can cause. It might say most people won't get those but if you are ....
I'm not a Dr so I can't give medical advice but I'd research methotrexate online and on this Mayo PMR support group and see if you can get more info from others on it or who've taken methotrexate too. I really hope you can get rid of at least most of those side effects. I hope you feel better very soon. Blessings.

Jump to this post

@boomermeg
I just looked that question up, AI says it’s possible to stop without tapering but advises it’s best to slowly cut your dose down to prevent any infections or problems.
Methotrexate is the first line medication for withdrawal from prednisone if help is needed.
I did see that prednisone has some similar side effects. There are often problems with the medications we have to take for our illnesses.
We have to weigh the benefits vs the risks, I guess! Best wishes for your recovery, and thank you for sharing your experience! I am so thankful that we can reach out on this forum for help!

REPLY
Profile picture for ga29 @ga29

@boomermeg
I just looked that question up, AI says it’s possible to stop without tapering but advises it’s best to slowly cut your dose down to prevent any infections or problems.
Methotrexate is the first line medication for withdrawal from prednisone if help is needed.
I did see that prednisone has some similar side effects. There are often problems with the medications we have to take for our illnesses.
We have to weigh the benefits vs the risks, I guess! Best wishes for your recovery, and thank you for sharing your experience! I am so thankful that we can reach out on this forum for help!

Jump to this post

@ga29
Glad you got some information regarding getting off methotrexate and that tapering is better. I'm so grateful for this platform as well. I've met people I've never met in person, yet feel like we share much in common with our disease. They've given so much help by sharing their experiences and knowledge they've gained. We help each other as we "trudge the road of happy destiny!" Blessings.

REPLY
Please sign in or register to post a reply.